MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, RIGHT, 9 HOLES, 245 MM; NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM

ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, RIGHT, 9 HOLES, 245 MM; NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 01/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did receive user report for review.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the unknown side and revision surgery is required due to pain, osteolysis and periprosthetic fracture.
 
Additional Manufacturer Narrative
Additional information which was received on mar 9, 2021.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.The manufacturer received x-rays, other source documents (surgical reports, nursing history) for review.Should additional information become available and / or the device(s) be returned for evaluation and an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation results were made available.Additional: a2, h2, h6.Correction: b4, b5, g3, g6, h10.Event description: it was reported that the patient experienced pain in the thigh without trauma.The patient was implanted on september 13, 2020 and revised on january 11, 2021 due to a breakage of the plate.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- x-rays: the received x-rays show an implanted ncb pp plate with several screws, three cerclage wires and an existing hip prosthesis.Two x-rays also confirm the breakage of the ncb pp plate.- surgical report: the received surgical reports were reviewed.The surgical report of implantation dated (b)(6) 2020 describes a well-positioned ncb pp plate.The surgical report of explantation dated (b)(6) 2021 describes the breakage of the ncb pp plate.The ncb pp plate and sub components were removed.Product evaluation: - visual examination: the broken ncb pp plate was returned for investigation.The fracture of the plate is located through two screw holes.On the fracture surfaces, beach lines are visible which point to a fatigue fracture.On the fracture surfaces there are polished areas and some scratches, most probably due to contact between the parts after the fracture (see pictures attached).Additionally, next to the fracture, structured marks and polishing are visible which presumably could have derived from contact with the cerclage wires which were used for fracture fixation (see pictures attached).Review of product documentation: - device purpose: all involved devices are intended for treatment.- product compatibility: the compatibility check could not be performed as only the complained product is known.- dhr review: review of the device history records identified no deviations or anomalies during manufacturing.- raw material certificate: the raw material certificate was reviewed with no anomalies noted.- surgical technique sap doc no.06.02013.012 rev.4: in the surgical technique it is described that ncb bone spacers may also be used if the fracture has been reduced using a cable, to avoid contact between the plate and the cable wire.Conclusion: it was reported that the patient experienced pain in the thigh without trauma.The patient was implanted on (b)(6) 2020 and revised on (b)(6) 2021 due to a breakage of the plate.The quality records show that all specified characteristics (material, dimensions, surface, etc.) for the ncb pp plate have met the specifications valid at the time of production.Therefore, the investigation results did not identify a non-conformance or a complaint out of box (coob).The visual examination of the returned plate indicates that no material defects that could have triggered the fracture could be detected.The product analysis of the plate shows an indication for a fatigue fracture.On the bone facing side of the plate there are polished areas and structured marks visible where the cerclage wires were placed.In the applicable surgical technique it is described that ncb bone spacers may also be used if the fracture has been reduced using a cable, to avoid contact between the plate and the cable wire.Not using spacers might have led to high bending stresses where the plate was in direct contact with the cerclage wire (lever arm situation).If and to what extend other contributing factors such as bone quality and patient factors may have played a role in the course of events remains unknown.However, an exact root cause for the breakage of the ncb pp plate could not be determined.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation has been completed.

Brand Name
NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, RIGHT, 9 HOLES, 245 MM
Common Device Name
NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key11242726
Report Number0009613350-2021-00036
Device Sequence Number17033236
Product Code HRS
UDI-Device Identifier00889024292680
UDI-Public00889024292680
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K100111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number02.02263.009
Device Lot Number3024772
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/18/2021
Supplement Date Received by Manufacturer03/09/2021
07/14/2021
Initial Report FDA Received Date01/28/2021
Supplement Report FDA Received Date03/22/2021
07/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age79 YR